Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 8, NWS Dodge City, KS

March 20, 201021 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Mar 20, 2010, 1:17 PM CDT for 21 counties in Kansas. It took effect at Mar 21, 2010, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 20, 2010, 1:17 PM CDT (18:17 UTC)
In effect from
Mar 21, 2010, 1:00 PM CDT
Expired
Mar 20, 2010, 1:27 PM CDT
In force
Issued by
NWS Dodge City, KS
All 21 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Pawnee County, KS, Pratt County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 30 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WWUS73 KDDC 201817
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
117 PM CDT SAT MAR 20 2010

...CORRECTED VALID TIME...

...STRONG NORTH WINDS WILL HOWL THIS AFTERNOON...

.A RATHER TIGHT PRESSURE GRADIENT HAS RESULTED ACROSS MOST OF
SOUTHWESTERN KANSAS. THIS WILL CAUSE NORTH WINDS TO HOWL THIS
AFTERNOON.

KSZ061>066-074>081-084>090-210230-
/O.CAN.KDDC.WI.Y.0007.100322T1700Z-100322T2100Z/
/O.NEW.KDDC.WI.Y.0008.100321T1800Z-100321T2100Z/
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
117 PM CDT SAT MAR 20 2010 /1217 PM MDT SAT MAR 20 2010/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 4 PM CDT
/3 PM MDT/ SUNDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 4 PM
CDT /3 PM MDT/ SUNDAY. THE WIND ADVISORY HAS BEEN CANCELLED. 

* STRONG WINDS WILL BLOW THROUGH 4 PM CDT TODAY...BEFORE SUBSIDING
  SOMEWHAT.

* NORTH WINDDS WILL BLOW AT 25 TO 35 MPH THIS AFTERNOON...WITH
  GUSTS HIGHER AT TIMES.

* HIGH PROFILE VEHICLES WILL BE IMPACTED...ESPECIALLY ON EAST-WEST
  HIGHWAYS,...NEAR GRAIN ELEVATORS AND WIND BREAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

12
1 follow-up statement
513 
WWUS73 KDDC 201827
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
127 PM CDT SAT MAR 20 2010

...CORRECTED AGAIN FOR VALID TIME...

...STRONG NORTH WINDS WILL HOWL THIS AFTERNOON...

.A RATHER TIGHT PRESSURE GRADIENT HAS RESULTED ACROSS MOST OF
SOUTHWESTERN KANSAS. THIS WILL CAUSE NORTH WINDS TO HOWL THIS
AFTERNOON.

KSZ061>066-074>081-084>090-202100-
/O.CAN.KDDC.WI.Y.0008.100321T1800Z-100321T2100Z/
/O.NEW.KDDC.WI.Y.0009.100320T1827Z-100320T2100Z/
HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-
HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...
SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY...
BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT...
ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET...
MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
127 PM CDT SAT MAR 20 2010 /1227 PM MDT SAT MAR 20 2010/

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON. THE WIND ADVISORY HAS BEEN CANCELLED. 

* STRONG WINDS WILL BLOW THROUGH 4 PM CDT TODAY...BEFORE 
  SUBSIDING SOMEWHAT. 

* NORTH WINDS WILL BLOW AT 25 TO 35 MPH THIS AFTERNOON...WITH
  GUSTS HIGHER AT TIMES.

* HIGH PROFILE VEHICLES WILL BE IMPACTED...ESPECIALLY ON EAST-
  WEST HIGHWAYS...NEAR GRAIN ELEVATORS AND WIND BREAKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Mar 20, 3:47 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 3:47 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT SAT MAR 20 2010

.DISCUSSION...

DAYS 1-2...

CLOSED LOW OVER OKLAHOMA WILL GRADUALLY PULL AWAY OVER THE NEXT 24
HRS. THE STORM SYSTEM IS FINALLY GETTING WOUND UP THIS MORNING
WITH MODERATE SNOWS DEVELOP ACROSS PARTS OF WESTERN OKLAOMA. THIS
INTENSIIFCATION IS JUST TOO LATE TO BRING HEAVY SNOWS TO OUR
AREA. SOME LIGHT TO MODERATE SNOW WILL PERSIST THIS MORNING OVER OUR
FAR SOUTHEAST COUNTIES AS THE MID LEVEL FRONT SLOWLY EXITS THIS AREA,
SO DECIDED TO KEEP THE ADVISORY GOING IN THIS AREA THROUGH 15Z. MEDICINE
LODGE COULD PICK UP 1 TO 2 INCHES TOTAL BEFORE THE SNOW ENDS. SNOW
COVER FROM THIS SYSTEM IS VERY LIMITED OVER WESTERN KANSAS WITH ONLY A
FEW COUNTIES FROM GCK-HYS REPORTING UP TO AN INCH. PARTIAL
SUNSHINE OUGHT TO RETURN IN THE AFTERNOON BUT EXPECT A SCT-BKN CU/SC
DECK TO DEVELOP WITH DAYTIME MIXING. SKIES WILL CLEAR TONIGHT AND
TEMPS SHOULD DROP INTO THE TEENS WITH GOOD RADIATIONAL COOLING.
AREAS THAT HAVE A LITTLE SNOW COVER COULD DROP TO BETWEEN 12 AND
16. TEMPS SHOULD BEGIN TO MODERATE BY SUNDAY AS UPPER HEIGHTS RISE
AND 850-700MB WARMING COMMENCES ALONG WITH PLENTY OF SUN. WILL THE
1" OF SNOW COVER OVER CENTRAL KS AND ONGOING SNOW IN SOUTH CENTRAL
KS BE ENOUGH TO AFFECT MAXES ON SUNDAY? DECIDED TO SHAVE A FEW
DEGREES FROM PREVIOUS MAXES IN THE AREA WITH MOST SNOW COVER.
HOWEVER, SUNDAY NIGHT SHOULD BE ANOTHER FAVORABLE NIGHT FOR
RADIATIONAL COOLING AS LONG AS WINDS DROP OFF AS EXPECTED. A
STRONG INVERSION SHOULD SET UP WITH 850MB TEMPS RISING TO AROUND
5C BY MONDAY MORNING.

DAYS 3-7...

WARMER AIRMASS WILL RETURN TO THE CENTRAL PLAINS ON MONDAY AND
TUESDAY AHEAD OF THE NEXT UPPER TROUGH PUSHING INTO THE DESERT
SOUTHWEST. HIGHS LOOK TO BE IN THE 60S WITH SOME HIGH CLOUDINESS BY
MONDAY AFTERNOON INTO TUESDAY. FOR WEDNESDAY MODELS IN AGREEMENT
WITH UPPER TROUGH MOVING INTO COLORADO AND NEW MEXICO WITH SOME RAIN
CHANGING TO RAIN OR SNOW IN THE WEST FA BY AFTERNOON. WILL KEEP 20
TO 30 POPS GOING. HIGHS FALL INTO THE 40S WITH A COLD FRONT. THEN
FOR THURSDAY THE UPPER LOW AND TROUGH MOVE ACROSS THE CENTRAL PLAINS
WITH AGAIN A CHANCE FOR RAIN OR SNOW DEPENDING ON TRACK OF UPPER LOW
AND COLD POOL. THE ECMWF SHOWS A SIGNIFICANT AMOUNT OF PRECIPITATION
OVER THE FA WHILE THE GFS HAS MUCH OF IT SOUTH INTO OKLAHOMA.
DETAILS CONCERNING MAIN PRECIP TYPE WITH SNOW OR AND RAIN AMOUNTS
THIS FAR OUT ARE VERY UNCERTAIN. BY FRIDAY THE UPPER SYSTEM MOVES
EAST WITH WARMER AIR MOVING BACK INTO THE PLAINS.

&&

.AVIATION...

MVFR CIGS WITH LIGHT SNOW SHOULD END BY AROUND 10 TO 12Z THIS
MORNING WITH NORTH WINDS OF 20 TO 30KTS. MVFR CIGS GIVE WAY TO VFR
CONDITIONS BY LATER AFTERNOON AS HIGH PRESSURE BUILDS INTO WESTERN
KANSAS. THEN LOOK FOR CLEARING TONIGHT WITH NORTH WINDS OF 10 TO 20
KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  17  49  26 /  10   0   0   0
GCK  31  17  51  26 /   0   0   0   0
EHA  34  22  53  27 /   0   0   0   0
LBL  34  20  51  27 /   0   0   0   0
HYS  30  14  47  26 /   0   0   0   0
P28  30  23  44  27 /  80  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR KSZ030-
031-045-046-064>066-077>081-084>090.

&&

FN24/06
Hazardous weather outlook, Mar 20, 11:06 AM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1106 AM CDT SAT MAR 20 2010

KSZ030-031-043>046-061>066-074>081-084>090-211615-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1106 AM CDT SAT MAR 20 2010 /1006 AM MDT SAT MAR 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW LINGERING SNOW FLURRIES WILL TAPER OFF THIS AFTERNOON WITH
CLOUDS BEGINNING TO DECREASE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF RAIN WEDNESDAY AND RAIN OR SNOW WEDNESDAY
NIGHT AND THURSDAY. IT IS TOO EARLY TO TELL IF THERE WILL BE
SIGNIFICANT ACCUMULATIONS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:12 AM CDTWinter Weather AdvisoryDDCBarber, Comanche, Kiowa, Pratt, Stafford6 hr
Mar 20, 12:53 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 15 more24 min
Mar 20, 1:27 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 15 more2 hr

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.